Thunderstorm Wind, Park
- When
- August 17, 4:10 PM MST
- Where
- Park County, 15.66 mi ENE of Wilsall Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.160, -110.380
Reported by Crazy Raws weather station at elevation 7321 feet.
High-based thunderstorms across southern Montana consistently produced gusts up to 66 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
High-based thunderstorms across southern Montana consistently produced gusts up to 66 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 17, 1:16 PM MST, 2 hours 54 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Billings MT
216 PM MDT Sun Aug 17 2025
.KEY MESSAGES...
- Scattered showers and thunderstorms are expected across south
central and southeast MT during the afternoon/evening today
through Monday. A few of these storms today could be severe.
- Temperatures by Tuesday and Wednesday could push 100 degrees
with record highs possible.
- This stretch of warm and dry weather will bring an increased
risk for wildfires. Take care to avoid causing a spark!
- Cold front will bring a return to seasonable, to slightly below
normal temperatures Thursday into the end of the week.
&&
.DISCUSSION...
Today through Monday night...
Currently, analysis shows a weak disturbance over Idaho, moving
into the region under southwest flow. This is expected to bring
scattered showers and thunderstorms across the region this
afternoon and evening. Storms will begin developing over the
higher terrain early in the afternoon, tracking northeast through
the afternoon and evening. The main threats with these storms will
be heavy rain, strong winds and hail. With above average
atmospheric moisture and slow moving storms expected, any strong
storms have the potential to produce heavy rain and localized
flooding. For Monday, another round of isolated showers and
thunderstorms is expected to initiate off of the mountains mid
afternoon. There is some lower confidence in storms maintaining
themselves past the foothills given the lack of instability onto
the plains 250-750 J/kg for both days. Shear values look to be
sufficient (25-30 kts), but not the most favorable. High
temperatures will be in the 80s to low 90s today and Monday.
Additionally, smoke from wildfires in southwest MT and north
central WY will at times push smoke into the region. To monitor
air quality, check fire.airnow.gov. TS
Tuesday through Saturday...
Ensembles and guidance remain in good agreement through the long
term. There remains high confidence in a strengthening ridge of
high pressure for Tuesday and Wednesday bringing hot and dry
conditions, and with it increased fire weather concerns.
Temperatures will be into the 90s most places Tuesday, approaching
100 degrees, or even a bit higher for some locations on
Wednesday. Record highs could be approached on Tuesday, and are
possible at all locations on Wednesday. Heat products will likely
be needed for portions of the area. Afternoon humidity looks to
fall into the teens and potentially lower for some locations
Tuesday and Wednesday. Winds do not look overly strong at this
time. Isolated weak high-based convection cannot be ruled out
late Wednesday (20% or less chance), but otherwise Tuesday &
Wednesday look dry. A dry cold front is currently progged to cross
the area late Wednesday night, but there is some uncertainty with
the timing of the frontal passage, and the strength of the post-
frontal winds. Also, smoke from upstream wildfires, which if thick
enough may impact temps, mixing and winds.
Behind the wave Wednesday night, there remains high confidence in cooler
conditions and higher humidity for Thursday into Saturday. Temperatures
trend from the 80s on Thursday, to the upper 70s to lower 80s
Friday and Saturday as a potential backdoor front drops in. NW
flow, easterly upslope surface winds, and increasing PWATs will
bring at least some low chances for showers and thunderstorms
(15-30%) to portions of the area. There remains uncertainty in the
details however. STP
&&
.AVIATION...
Showers and thunderstorms will form over the higher terrain this
afternoon, moving northeast through the afternoon and evening
hours, with all TAF sites potentially impacted. Storms may
produce gusty winds of 30-50 kts, locally heavy rain, and brief
reductions to MVFR-IFR. VFR will prevail late tonight as
thunderstorm activity diminishes. Slant range visibility will
continue to be reduced at times from regional wildfires. STP
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 060/092 061/100 065/100 064/086 060/081 057/082 056/085
42/T 20/U 00/U 01/U 11/U 01/U 01/U
LVM 051/089 054/097 058/095 054/086 050/082 047/083 049/085
62/T 20/U 00/U 11/U 10/U 01/U 12/T
HDN 059/093 060/100 062/101 063/088 058/083 055/083 055/087
40/U 20/U 00/G 00/U 21/U 10/U 11/U
MLS 063/091 064/100 071/101 068/087 059/079 055/079 055/082
31/U 00/U 00/G 10/U 31/U 10/U 10/U
4BQ 063/089 063/097 072/100 068/088 060/079 056/078 055/081
31/U 00/U 00/U 00/U 42/W 21/U 11/U
BHK 061/088 061/096 066/098 062/085 054/077 050/076 050/077
22/U 00/U 00/U 10/U 21/U 10/U 10/U
SHR 055/089 057/096 060/098 062/086 054/079 051/080 052/083
21/U 00/U 00/U 01/U 32/T 22/T 12/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
246 PM MDT Sun Aug 17 2025
MTZ034-056-066-141-172130-
Northern Stillwater MT-Beartooth Foothills MT-Red Lodge Foothills
MT-Northern Sweet Grass MT-
246 PM MDT Sun Aug 17 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SWEET GRASS...
NORTHWESTERN CARBON AND CENTRAL STILLWATER COUNTIES UNTIL 330 PM
MDT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles south of Big Timber, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Absarokee, Reed Point, Fishtail and Nye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4540 10987 4547 10988 4547 10987 4548 10986
4547 10985 4548 10981 4549 10980 4551 10981
4551 10984 4553 10982 4555 10985 4556 10983
4559 10986 4561 10987 4561 10988 4559 10989
4567 10990 4577 10941 4544 10931
TIME...MOT...LOC 2046Z 253DEG 17KT 4552 10981
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MatosSpecial Weather Statement
National Weather Service Billings MT
327 PM MDT Sun Aug 17 2025
MTZ040-064-065-067-172215-
Paradise Valley MT-Absaroka/Beartooth Mountains MT-Northern Park
MT-Livingston Area MT-
327 PM MDT Sun Aug 17 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SWEET GRASS AND
CENTRAL PARK COUNTIES UNTIL 415 PM MDT...
At 327 PM MDT, Doppler radar was tracking thunderstorms in the
Livingston area, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph along with brief moderate to heavy
rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Livingston, Clyde Park, Pine Creek, Emigrant and Springdale.
Gusty cross winds may impact travel on US-89 in the Paradise Valley,
and I-90 through Livingston and Springdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4532 11093 4553 11087 4553 11086 4559 11085
4559 11079 4579 11080 4598 11077 4591 11042
4588 11040 4589 11029 4579 11029 4578 11022
4573 11022 4536 11047
TIME...MOT...LOC 2125Z 223DEG 21KT 4567 11057
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LesterSpecial Weather Statement
National Weather Service Billings MT
329 PM MDT Sun Aug 17 2025
MTZ034-056-066-141-170-172215-
Beartooth Foothills MT-Northern Carbon MT-Northern Stillwater MT-
Northern Sweet Grass MT-Red Lodge Foothills MT-
329 PM MDT Sun Aug 17 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SWEET GRASS...
NORTHWESTERN CARBON AND CENTRAL STILLWATER COUNTIES UNTIL 415 PM
MDT...
At 329 PM MDT, Doppler radar was tracking a strong thunderstorm near
Absarokee, or 15 miles west of Columbus, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Columbus, Joliet, Absarokee, Cooney Reservoir State Park,
Fishtail, Reed Point and Boyd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4569 10971 4571 10972 4583 10915 4542 10895
4540 10959
TIME...MOT...LOC 2129Z 250DEG 28KT 4556 10954
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MatosSpecial Weather Statement
National Weather Service Billings MT
342 PM MDT Sun Aug 17 2025
MTZ138-169-171-235-172230-
Southern Big Horn MT-Bighorn Canyon MT-Southwestern Yellowstone
MT-Pryor/Northern Bighorn Mountains MT-
342 PM MDT Sun Aug 17 2025
...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL
YELLOWSTONE...NORTHEASTERN CARBON AND WEST CENTRAL BIG HORN COUNTIES
UNTIL 430 PM MDT...
At 342 PM MDT, Doppler radar was tracking an area of strong
thunderstorms 9 miles southeast of Pryor, or 34 miles south of
Billings, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Pryor and Crow Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4533 10855 4562 10830 4556 10807 4552 10807
4552 10793 4551 10790 4522 10830 4525 10849
TIME...MOT...LOC 2142Z 217DEG 17KT 4531 10840
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MatosSpecial Weather Statement
National Weather Service Billings MT
427 PM MDT Sun Aug 17 2025
MTZ042-063-141-172-228-172300-
Southern Wheatland MT-Northern Sweet Grass MT-Melville Foothills
MT-Judith Gap MT-Golden Valley MT-
427 PM MDT Sun Aug 17 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT WESTERN GOLDEN
VALLEY...WHEATLAND AND NORTHEASTERN SWEET GRASS COUNTIES UNTIL 5 PM
MDT...
At 427 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from 20 miles north of Harlowton to 17 miles
north of Big Timber, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph, along with brief heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Harlowton, Deadmans Basin Reservoir, Judith Gap, Shawmut and
Melville.
Expect gusty cross winds along US-191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4598 11004 4674 11002 4675 10997 4669 10982
4669 10939 4675 10939 4675 10938 4613 10940
4613 10942 4602 10942
TIME...MOT...LOC 2225Z 260DEG 26KT 4673 10989 4608 10991
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LesterThe Billings radar (KBLX), 141 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
4 thunderstorm wind. Local standard time, as filed.
Reported by Crazy Raws weather station at elevation 7321 feet.
Reported at angela Agrimet Station.
Asos weather station kmls at Miles City airport.
Tree downed into powerlines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293321, 1293323, 1293322, 1293320.